A STUDY TO DETECT ASSOCIATION OF BODY MASS INDEX AND HYPERBILIRUBINEMIA AS WELL AS BODY MASS INDEX AND LIVER ENZYMES AMONG PATIENTS ON FIRST LINE ANTI-TUBERCULAR DRUGS FROM RNTCP DURING THE COURSE OF ANTI-TB TREATMENT

Dr. Rupam Kumar Ta, Dr. Saugata Bhaumik, Dr. Pronoy Sen

Abstract


BACKGROUND

Globally, estimated 10.0 million people developed Tuberculosis in 2017. Side effects and toxicity of the first line anti-tubercular drugs were hepatotoxicity, skin rash, and joint pain. Poor nutritional status has been considered to be one of the factors contributing to a higher incidence of DIH induced by short-course chemotherapy for TB in the developing countries. Hence this study was conducted to find out the association between Body Mass Index and hyperbilirubinemia as well as Body Mass Index and liver enzymes among patients on first line anti-tubercular drugs from RNTCP during the course of Anti-TB treatment.

METHODS

116 patients who were diagnosed to have Pulmonary (PTB)/ Extrapulmonary (EPTB) tuberculosis at Outpatient & In-Patients of Department of Chest Medicine, Burdwan Medical College & Hospital for eleven months after fulfilling the inclusion and exclusion criteria. Treatment was given as per guidelines by Revised National TB Control Program.

 

RESULTS

Significant association was observed between BMI<18.5 kg/m2 and hyperbilirubinemia and BMI>=18.5 and elevation in SGPT level at 2nd week of treatment.

CONCLUSION

Hyperbilirubinemia is a common occurrence during the course of anti-TB treatment in patients with low BMI. Most patients show tolerance to anti-TB drugs and get adjusted after transient rise in liver enzymes. Clinicians should be vigilant for occurrence of hyperbilirubinemia in this high-risk group.


Keywords


Hyperbilirubinemia, SGPT, BMI, Tuberculosis.

Full Text:

PDF

References


Hershkovitz I, Donoghue HD, Minnikin DE, May H, Lee OY-C, Feldman M, Galili E, Spigelman M, Rothschild BM, Bar-Gal GK, Tuberculosis origin: The Neolithic scenario, Tuberculosis (2015) Jun;95 Suppl 1:S122-6. doi: 10.1016/j.tube.2015.02.021. Epub 2015 Feb 13.

Alex Sakula, Robert Koch: centenary of the discovery of the tubercle bacillus, 1882-Thorax 1982;37:246-251(246).

Global Tuberculosis Report 2018-WHO-executive summary/Page-xvii.

Revised National Tuberculosis Control Programme, National Strategic Plan for Tuberculosis Elimination -2017–2025/p-5.

T. Schaberg, K. Rebhan, H. Lode-Risk factors for side-effects of isoniazid, rifampin and pyrazinamide in patients hospitalized for pulmonary tuberculosis-European Respiratory Journal ISSN 0903 – 1936, 1996, 9, 2026–2030.

Kishore PV, Palaian S, Paudel R, Mishra P, Prabhu M, Shankar PR-Drug Induced Hepatitis with Anti-Tubercular Chemotherapy: Challenges and Difficulties in Treatment-Kathmandu University Medical Journal (2007), Vol. 5, No. 2, Issue 18, 256-260(256).

Surendra K. Sharma, Arumugam Balamurugan, Pradip Kumar Saha, Ravindra M. Pandey, and Narinder K. Mehra- Evaluation of Clinical and Immunogenetic Risk Factors for the Development of Hepatotoxicity during Antituberculosis Treatment-American Journal of Respiratory and Critical care- 2002 Oct 1;166(7):916-9.

Samson E. Isa, Augustine O. Ebonyi, Nathan Y. Shehu, Patrick Idoko, Joseph A. Anejo-Okopi, GomerepSimji, Rachael U. Odesanya, Isaac O. Abah, Hafsat O. Jimoh-Antituberculosis drugs and hepatotoxicity among hospitalized patients in Jos, Nigeria-International Journal of Mycobacteriology 5(2016) 21-26.

SK Sharma, Alladi Mohan- Antituberculosis Treatment-Induced Hepatotoxicity: From Bench to Bedside- Medicine Update 2005, chapter 96/p479-484(482).

Vidyasagar Ramappa, Guruprasad P. Aithal- Hepatotoxicity Related to Anti-tuberculosis Drugs: Mechanisms and Management- JOURNAL OF CLINICAL AND EXPERIMENTAL HEPATOLOGY/ 2013 Mar; 3(1): 37–49.

K.C. Chang, C.C. Leung, W.W. Yew and C.M. Tam- Standard anti-tuberculosis treatment and hepatotoxicity: do dosing schedules matter? – European Respiratory Journal 2007; 29: 347–351(349).

Wing Wai YEW AND Chi Chiu LEUNG-Antituberculosis drugs and hepatotoxicity-Respirology (2006) 11, 699–707(701&702).

Harshad Devarbhavi, MD, DM, Ross Dierkhising, MS, Walter K. Kremers, PhD 3, M.S. Sandeep, MD, DM 1, Dheeraj Karanth, MD and C.K. Adarsh, MD-Single- Center Experience With Drug-Induced Liver Injury From India: Causes, Outcome, Prognosis, and Predictors of Mortality-American Journal Gastroenterology 2010; 105:2396–2404; doi: 10.1038/ajg.2010.287; published online 20 July 2010.

Ostapowicz G, Fontana RJ, Schiodt FV, et al. Results of a prospective study of acute liver failure at 17 tertiary care centers in the United States. Ann Intern Med. 2002; 137:947–954.

Kumar R, Bhatia V, Khanal S, et al. Antituberculosis therapy induced acute liver failure: magnitude, profile, prognosis, and predictors of outcome. Hepatology. 2010; 51:1665–1674.

Tostmann A, Boeree MJ, Aarnoutse RE, et al. Antituberculosis drug-induced hepatotoxicity: concise up-to-date review. J Gastroenterol Hepatol. 2008;23:192–202.

Mitchell JR, Zimmerman HJ, Ishak KG, et al. Isoniazid liver injury: clinical spectrum, pathology, and probable pathogenesis. Ann Intern Med. 1976;84:181–192.

Scharer L, Smith JP. Serum transaminase elevations and other hepatic abnormalities in patients receiving isoniazid. Ann Intern Med. 1969;71:1113–1120.

Kopanoff DE, Snider Jr DE, Caras GJ. Isoniazid-related hepatitis: a U.S. Public Health Service cooperative surveillance study. Am Rev Respir Dis. 1978;117:991–1001.

International Union Against Tuberculosis Committee on Prophylaxis. Efficacy of various durations of isoniazid preventive therapy for tuberculosis: five years of follow-up in the IUAT trial. Bull World Health Organ. 1982;60:555–564.

Lacroix C, Tranvouez JL, Phan Hoang T, et al. Pharmacokinetics of pyrazinamide and its metabolites in patients with hepatic cirrhotic insufficiency. Arzneimittelforschung. 1990;40:76–79.

Singh J, Garg PK, Tandon RK. Hepatotoxicity due to Antituberculosis therapy. Clinical profile and reintroduction of therapy. J Clin Gastroenterol 1996;22(3):211-4.

Dossing M, Wilcke JT, Askgaard DS, Nybo B. Liver injury during antituberculosis treatment: An 11-year study. Tuber Lung Dis 1996;77(4):335-40.

Gulati K, Ray A, Vijayan VK. Assessment of protective role of polyherbal preparation Livina against anti-tubercular drug induced liver dysfunction. Inian J Exp Biol 2010;48(3):318-22.

Vijayalakshmi A, Thanmayi G, Jayakumari S-A prospective study on abnormal liver function test patterns in patients receiving anti-tuberculosis therapy-Asian J Pharm Clin Res, Vol 9, Issue 5, 2016, 136-139.

Sharma SK, Singla R, Sarda P, et al. Safety of 3 different reintroduction regimens of antituberculosis drugs after development of antituberculosis treatment-induced hepatotoxicity. Clin Infect Dis. 2010;50:833–839.

Girling DJ. The hepatic toxicity of antituberculosis regimens containing isoniazid, rifampicin and pyrazinamide. Tubercle 1978;59: 13–32.

Ormerod LP, Horsfield N. Frequency and type of reactions to antituberculosis drugs: observations in routine treatment. Tuber.Lung Dis. 1996; 77: 37–42.

Rohit Singla, Surendra K. Sharma, Alladi Mohan, Govind Makharia†, V. Sreenivas et al. Evaluation of risk factors for antituberculosis treatment inducedhepatotoxicity


Refbacks

  • There are currently no refbacks.